Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
February 25, 2006

Other

Question from New Madrid, Missouri, USA:

I am a school nurse and am going to be doing an in-service for our bus driver soon. This in-service involves what they should do with a diabetic student that begins to display symptoms of hypoglycemia or hyperglycemia while on the bus. They would have a tube of glucose, but that would probably be their only supply besides a radio to call 911. We live in a rural area and it could take a while to get EMS on scene. Do you have any suggestions to teach them in simple terms?

Answer:

You are right to keep the message simple and clear. I’d cover only the symptoms and the treatment. It is not necessary to discuss causes and prevention of hypoglycemia. A simple tool, such as an index card might be used. List the symptoms on one side and the treatment on the other. Treatment should include immediate response, how long to wait for the effect of the treatment, and what to do for follow-up (repeat the treatment or call for help). You may wish to consult Hypoglycemia and Helping the Student with Diabetes Succeed: A Guide for School Personnel.

BS

[Editor’s comment: The driver could provide a bottle of water for the treatment of hyperglycemia. Other treatment would include insulin, which is something better left to the child’s parents or a medical professional.

BH]